Last reply 6 months ago
Pain

I am experiencing really bad chest pains, I was diagnosed with mild MS last year and was put on Gabapentin but came off it as it was horrible. The chest pains are increasing in severity and I am my wits end, any advice?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


highlander
6 months ago

@gaffere
Hi and welcome to the club…
It could be that your suffering from the dreaded MS hug..
Does it feel very tight around your chest. Like a bad case of cramps?
Gabapentin is used to keep the nerve burning sensation to a minimum.
I use baclofen to help reduce my spastcity in my legs and chest it’s a muscle relaxant.
I’ve read that other people use magnesium ointments/ cream which works well for them.
I’m sure others will be along soon to say hi and suggest some other options.
Welcome again 😀


stumbler
6 months ago

@gaffere , does your MS Nurse know that you stopped the Gabapentin? Get in contact with them tomorrow to discuss this issue. There are alternatives to Gabapentin, e.g. Pregabelen , which may be better tolerated.


lmac91
6 months ago

@gaffere

I suffered from this twice in Aug and again in Sept and was rushed to hosp with suspected gallstones but ultrasound and MRI were clear. Genuinely thought I was having a heart attack each time it was so scary.

I was diagnosed with RRMS on 26th Nov and have been advised that i had actually experienced the MS hug. It feels like a tight, stabbing pain and can be difficult to breath.

I am on gabapentin now and luckily not experienced it since!

It’s quite common. Your not alone. Hope you feel better soon!


gaffere
6 months ago

Thanks so much. I was having a horrible episode when I posted and so it was nice to wake up this morning with some replies. I am seeing MS Nurse tomorrow but she is not very good and doubts if the pain is MS related, but me and my GP both think it is. I am also seeing neuro this week and will talk to them about other medications. Gabapentin made me so dizzy and unfocussed and just generally rotten, and I still had the painful attacks when I was on Gaba so I didn’t see the point. I came off of it very slowly. I am thinking of either amitryptiline or Baclofen, I have read that pregabalin is similar to Gaba. Funny thing is that I did not have any of these symptoms until I was diagnosed with ‘benign’ MS earlier this year. thanks everyone


highlander
6 months ago

@gaffere
I’ve never really understood the term benign…as far as I’m concerned MS is progressive, but depending on the person concerned it could be a fast or slow progression…… The fuse has already been lit and they haven’t found a drug yet to extinguish the fuse…. only dampen down the fuse.
Else it would be called a cure.
So I’d ask them for an explanation of you being classed as benign if it causing you discomfort or is that classed as benign discomfort .


itsmewithms
6 months ago

The only time I have ever had a “hug” sensation was more like a injection response a few times right after a Copaxone DMT injection. It just lasted like a minute and faded away. I’m glad it didn’t happen more often or last longer, it was awful so I can understand how scary it can be.

I had a hip replacement two years ago and have residual pain around that area especially if I am more active during the day. When setting up a Dr appointment to discuss this and it’s interaction with my MS the admitting nurse said that in the meantime maybe I could see if Gaba helped. I felt it did but I felt it was kind of irregular and spiked my blood pressure and overall I didn’t feel right. The nerve pain was improved but it took time to get used to it, a couple of weeks. A Dr friend of mine with Lupus impacting her nervous system has also had a hip replacement and recommended a cousin to Gaba called Gralise. It is the extended release version and I have found my body tolerates it better. If you liked some things about Gaba but not all it could be an option but it sounds like it was an overall fail for you. Still you could check with your Neuro if Gralise is an option.

It sounds like you have confidence in your Neuro but not your nurse…maybe you could be assigned another with more experience in MS? I know they can’t know everything and MS is a bit complicated but having a nurse you can call when you have issues helps a lot. My Neuro also has an online portal where I can communicate directly with him and then he often responds back through his nurse line so they are doubly important as a communication channel. Good luck!

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.